Texas, 2013Wildfire and High Wind in Texas, February 25, 2013
February 25, 2013 · NWS CRP · 8 events in 5 counties and zones
An intense upper level low pressure system moved across the state of Texas on February 25th. As the system translated to the east, a cold front moved through South Texas during the morning hours.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense upper level low pressure system moved across the state of Texas on February 25th. As the system translated to the east, a cold front moved through South Texas during the morning hours. Northwest winds became very strong in the afternoon across the entire region. Sustained winds ranged from 35 to 45 mph with gusts to around 50 mph for most of South Texas. But in the Coastal Bend, winds were even higher with sustained winds ranging from 45 to 55 mph with gusts to near 65 mph. These higher winds produced significant areas of blowing dust. Visibilities were reduced to less than a quarter of a mile in localized areas across San Patricio, Nueces, and Kleberg Counties. The high winds along with very dry conditions provided extreme fire danger conditions. Several wildfires occurred in the Coastal Bend during the afternoon. The high winds blew down power lines in several areas in the Coastal Bend knocking out power to more than 4000 customers. The winds also destroyed a storage shed in Skidmore and blew down a telephone pole in Portland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 25, 11:52 AM CST, 3 minutes earlier.
Area forecast discussion, Feb 25, 11:52 AM CST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1152 AM CST MON FEB 25 2013
.DISCUSSION...NO MAJOR CHANGES TO THE GRIDS BUT DID INCREASE
DAYTIME TEMPS A FEW DEGREES. WIND ADVISORY REMAINS IN PLACE AS
WELL AS THE RED FLAG WARNINGS AND GALE WARNINGS WITH STRONG WINDS
DEVELOPING ACROSS ALL OF SOUTH TEXAS. WINDS ARE ON THE HIGH END OF
THE WIND ADVISORY...WITH CONCERNS OF BRIEFLY HITTING HIGH WIND
WARNING. HOWEVER...AM THINKING THAT THE STRONGEST WINDS WILL BE
OCCURRING NOW...AND REMAIN STEADY THROUGH THE REST OF THE
AFTERNOON. WILL CONTINUE TO MONITOR TRENDS.
&&
.AVIATION...MAIN CONCERNS DEAL WITH WIND THROUGH THE TAF PERIOD.
A STRONG WEATHER SYSTEM OVER THE PANHANDLE IS CONTRIBUTING TO THE
STRONG TO VERY STRONG WINDS OVER SOUTH TEXAS. EXPECTING W-NW WINDS
SUSTAINED 25-35 KNOTS WITH GUSTS OF 35-45 KNOTS THROUGH MUCH OF
THE AFTERNOON INTO EARLY EVENING. WINDS WILL BE SLOW TO
DIMINISH...WITH EVENING WINDS STILL GUSTING NEAR 25 KNOTS.
DECOUPLING LATE TONIGHT WILL HAVE WINDS DROPPING TO 12-15 KNOTS
AROUND 04Z-06Z FOR THE TAF SITES...THEN BELOW 10 KTS BEYOND 06Z.
THE WINDS ARE ALSO KICKING UP DUST...ALLOWING FOR VISIBILITIES TO
DROP...AVERAGING 6 MILE VISIBILITIES ACROSS THE WESTERN
SITES...WITH BRIEF MVFR VISIBILITIES POSSIBLE.
&&
.PREV DISCUSSION... /ISSUED 514 AM CST MON FEB 25 2013/
DISCUSSION...SEE AVIATION DISCUSSION BELOW FOR THE 12Z TAF'S.
AVIATION...A STRONG COLD FRONT CURRENTLY MOVING THROUGH S TX IS
EXPECTED TO REACH THE COASTLINE BETWEEN 12-14Z. THE BDRY WILL
IMPROVE VSBY AND CIGS TO VFR LEVELS...HOWEVER WINDS WILL SHIFT TO THE
NW AND SIGNIFICANTLY INCREASE WITH GUSTS UP TO 40KT...POSSIBLY
HIGHER IN SOME LOCATIONS. VERY STRONG WINDS WILL PERSIST THROUGH
THE AFTERNOON BEFORE DECREASING THIS EVENING. VFR CONDITIONS AND
WEAKENING WINDS CAN BE EXPECTED TONIGHT INTO TUE.
PREV DISCUSSION... /ISSUED 456 AM CST MON FEB 25 2013/
SHORT TERM (TODAY THROUGH TUESDAY)...AREAS OF FOG PERSISTS ACROSS
THE CWA THIS MORNING...HOWEVER VSBY'S HAVE IMPROVED SOMEWHAT OVER
THE LAND DUE TO WINDS VEERING MORE TO THE S. AM EXPECTING THE FOG TO
DISSIPATE ONCE A STRONG COLD FRONT PUSHES THROUGH THE CWA LATER THIS
MORNING. THE STRONG COLD FRONT IS BEGINNING TO PUSH INTO THE NW CWA
AND IS EXPECTED TO REACH THE COASTLINE AROUND 12-13Z. A VERY STRONG
NW WIND AND DRIER CONDITIONS WILL FILTER INTO S TX IN THE WAKE OF
THE COLD FRONT. DID NOT GO QUITE AS STRONG WITH WIND SPEEDS AS THE
GFS MOS GUIDANCE SUGGESTED (35-45KT SUSTAINED)...BUT DID GO HIGHER
THAN NAM MOS. THIS PUTS THE ENTIRE CWA IN A HIGH END WIND ADVISORY.
GUSTS ARE EXPECTED TO BE 40-45MPH...WITH A FEW GUSTS AS HIGH AS
50MPH POSSIBLE. MUCH DRIER CONDITIONS COMBINED WITH THE VERY STRONG
WINDS WILL ALSO RESULT IN ALL OF S TX IN AN EXTREME FIRE DANGER
THREAT.
AS FOR PRECIP...THE MOISTURE IS LIMITED ACROSS THE CWA ALONG WITH A
STRONG CAPPING INVERSION. LIMITED MOISTURE BENEATH THE CAP MAY BE
SUFFICIENT FOR A WEAK LINE OF -SHRAS TO DVLP ALONG THE FRONTAL BDRY
LATER THIS MORNING...MAINLY ACROSS THE NE CWA WHERE THE MOISTURE IS
DEEPER WITH A WEAKER CAP. ONCE THE FRONT PUSHES THROUGH...SKIES ARE
EXPECTED TO CLR FROM W TO E THRU THE AFTERNOON. KEPT MX TEMPS COOLER
THAN WHAT GUIDANCE PROGD DUE TO THE STRONG CAA. THE CAVEAT WILL BE
THE DOWNGLIDING NW WIND AND DRY SUNNY CONDITIONS AND WHETHER THAT
WILL WARM TEMPS MORE THAN ANTICIPATED. WINDS DECREASE TONIGHT BUT
REMAIN ELEVATED ENOUGH TO KEEP TEMPS FROM BOTTOMING OUT...BUT WILL
STILL BE A CHILLY NIGHT WITH TEMPS IN THE UPPER 30S TO LOWER 40S.
TUE IS EXPECTED TO BE SUNNY WITH LIGHT WINDS AND MILD TEMPS.
MARINE...A STRONG COLD FRONT IS EXPECTED TO PUSH ACROSS THE COASTAL
WATERS LATER THIS MORNING RESULTING IN VERY STRONG NW WINDS
DEVELOPING IN ITS WAKE. WINDS ARE EXPECTED TO STRENGTHEN TO GALE
FORCE WITH GUSTS TO 40-45KTS. A GALE WARNING IS IN EFFECT FOR TODAY
AND THIS EVENING. SEAS ARE EXPECTED TO QUICKLY BUILD TO NEAR 12FT
ACROSS THE OFFSHORE WATERS. WINDS AND SEAS ARE EXPECTED TO SUBSIDE
OVERNIGHT INTO TUE.
FIRE WEATHER...VERY STRONG NW WINDS ARE EXPECTED TO DVLP TODAY IN
AS A COLD FRONT PUSHES THRU THE AREA. MUCH DRIER CONDITIONS BEHIND
THE FRONT WILL COMBINE WITH THE VERY STRONG WINDS LEADING TO AN
EXTREME FIRE DANGER THREAT ACROSS ALL OF S TX TODAY. A RED FLAGE
WARNING IS IN EFFECT FOR TODAY.
LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...AN UPPER DISTURBANCE...
CURRENTLY ENTERING THE NW CONUS...EXPECTED TO MOVE ACRS THE
PLAINS/MIDWEST (GFS/ECMWF DETERMINISTIC) AND RESULT IN A WEAK COLD
FRONT ACRS THE CWA/MSA BY LATE WED. NO SIGNIFICANT PCPN EXPECTED
ALONG THE FRONT OWING TO LIMITED MSTR. THEN A TRANSITION TO A HIGH
AMPLITUDE PATTERN (RIDGE NEAR THE WEST COAST AND TROUGH EAST)
SUFFICIENT TO GENERATE A SURGE OF MSLP OVER THE CWA/MSA FRIDAY/SAT.
THUS PREDOMINATE NORTH SFC WIND EXPECTED OVER MUCH OF THE PERIOD.
DRY CONDITIONS ALSO EXPECTED (GFS PWAT VALUES). AT LEAST SCEC
CONDITIONS EXPECTED OVER THE COASTAL WATERS LATE WED/EARLY THU AND
AGAIN LATE FRIDAY/SAT. COLD FRONT/MSLP SURGES WILL CONTRIBUTE TO
COOL NIGHTTIME TEMPS WITH READINGS PREDOMINATELY IN THE 40S.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 71 42 72 48 76 / 10 0 0 0 10
VICTORIA 67 38 69 43 71 / 10 0 0 0 10
LAREDO 71 43 77 51 77 / 10 0 0 0 0
ALICE 70 40 73 44 77 / 10 0 0 0 10
ROCKPORT 70 48 67 53 70 / 10 0 0 0 10
COTULLA 67 37 73 45 73 / 10 0 0 0 10
KINGSVILLE 72 41 74 44 77 / 10 0 0 0 10
NAVY CORPUS 72 48 69 55 72 / 10 0 0 0 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
REFUGIO...SAN PATRICIO...VICTORIA...WEBB.
WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
REFUGIO...SAN PATRICIO...VICTORIA...WEBB.
GM...GALE WARNING UNTIL 3 AM CST TUESDAY FOR THE FOLLOWING ZONES:
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...BAYS
AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR...COASTAL
WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM...COASTAL
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20
NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60
NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
FROM 20 TO 60 NM.
&&
CB/85...AVIATIONHazardous weather outlook, Feb 25, 5:18 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
518 AM CST MON FEB 25 2013
TXZ229>234-239>247-261130-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
518 AM CST MON FEB 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP
TODAY BEHIND A COLD FRONT. A RED FLAG WARNING IS IN EFFECT.
A WIND ADVISORY IS ALSO IN EFFECT TODAY FOR VERY STRONG WINDS
DEVELOPING BEHIND THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GMZ230-235-250-255-270-275-261130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
518 AM CST MON FEB 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNINGS ARE IN EFFECT FOR THE BAYS AND GULF WATERS TODAY
AND TONIGHT. WINDS WILL SLOWLY IMPROVE THIS EVENING OVER
THE BAYS...HOWEVER SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY
PERSIST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SMALL CRAFT ADVISORY CONDITIONS MAY OCCUR WEDNESDAY NIGHT/THURSDAY
MORNING...AND AGAIN FRIDAY NIGHT/SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TE/WC
High Wind, Bee
- When
- February 25, 11:55 AM CST
- Where
- Bee forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 28.417, -97.741 (the zone’s center; the record gives no point)
A storage shed was destroyed near Skidmore by the high winds.
Wildfire, Kleberg
- When
- February 25, 1:30 PM CST to 6:30 PM CST
- Where
- Kleberg forecast zone
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Kleberg County Sheriff's Office reported a wildfire along Farm to Market Roads 1118 and 772. The wildfire burned several hundred acres between Ricardo and Loyola Beach.
Wildfire, Nueces
- When
- February 25, 2:00 PM CST to 6:00 PM CST
- Where
- Nueces forecast zone
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Several wildfires developed across portions of Nueces County mainly due to downed power lines. Fires occurred at the Hazel Bazemore Park, near Farm to Market Road 1889 and U. S. Highway 77 north of Robstown, and near the Celanese Plant near Bishop. The high winds caused a structure fire to spread and envelop a total of 3 homes in the city of Robstown with two of the homes complete losses.
High Wind, Jim Wells
- When
- February 25, 3:42 PM CST
- Where
- Jim Wells forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Orange Grove Naval Auxiliary Field ASOS measured a gust to 59 mph.
High Wind, Kleberg
- When
- February 25, 4:00 PM CST to 5:00 PM CST
- Where
- Kleberg forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Kingsville Fire Chief reported several power lines were blown down in the city of Kingsville. Four small grass fires occurred due to the downed power lines.
High Wind, San Patricio
- When
- February 25, 4:18 PM CST
- Where
- San Patricio forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Portland Fire Chief reported several power lines were blown down in the city of Portland. A telephone pole was blown down also.
High Wind, Nueces
- When
- February 25, 4:30 PM CST
- Where
- Nueces forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Corpus Christi International Airport ASOS measured sustained winds of 54 mph with gusts to 63 mph.
High Wind, Jim Wells
- When
- February 25, 4:43 PM CST
- Where
- Jim Wells forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Alice International Airport ASOS measured a gust to 63 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Oklahoma, February 25 to 26, 20131 death · $220,000 · 31 events
- Cold in Illinois, February 25, 20131 death · 1 event
- Lightning Strike in Missouri, February 25, 2013$300,000 · 1 event
- Hail and Strong Wind in Texas, February 25 to 26, 20131 injured · $105,000 · 0.75 in hail · 3 events
- Strong Wind in Alabama, February 25 to 26, 2013$85,000 · 4 events
- Blizzard and Winter Storm in Kansas, February 25 to 26, 201326 events
- Winter Storm in Missouri, February 25 to 27, 201326 events
- High Wind in Texas, February 25, 201356 kt wind · 14 events
- Damaging Winds in Mississippi, February 25, 2013$16,000 · 50 kt wind · 3 events
- Flooding in Missouri, February 25 to 26, 201312 events
- Blizzard in Kansas, February 25 to 26, 201311 events
- Hail and Damaging Winds in Florida, February 25, 2013$5,000 · 2 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436658, 436676, 436679, 436661, 436678, 436675, 436674, 436673.